The cyclobenzaprine and SSRI interaction is usually one that flags on drug interaction programs. I’ll look at a brief scenario and some questions to ponder.
A 68 year old female was recently prescribed cyclobenzaprine for neck pain. She is also concurrently receiving sertraline 150 mg daily. Cyclobenzaprine has serotonergic properties and if I remember a small bit of chemistry correctly, it is structurally related to the Tri-Cyclic Antidepressants (TCA’s). Here’s a few different ways that I might look at handling this interaction.
- The most logical solution in my mind is to change the cyclobenzaprine. It was the medication that was most recently started, and the patient being on sertraline 150 mg I would suspect has been on it for months, and possibly years. Depending upon what the cyclobenzaprine was prescribed for, that would alter my options. The most common alternatives for muscle relaxant effects would be tizanidine and baclofen. Keep in mind that these agents aren’t perfect either as far as adverse effect profiles.
- Start low, go slow. If the patient/provider/pharmacist agree that cyclobenzaprine is appropriate, I’d make sure it was a low dose to start out.
- Another option would be to reduce the sertraline. Depending upon how beneficial the sertraline has been, this is an idea to think about.
- Use cyclobenzaprine as needed for as short a duration as possible.
- Monitoring/education. When we feel we need to use medications that may be slightly riskier than other options, we need to alert our patients as to what to look for.
What did I miss?
Love the blog? Get a free gift simply for following! Over 4,000 medication loving healthcare professional have taken advantage of this!